Maine, 2015

Hail in Maine, June 11, 2015

June 11, 2015 · NWS CAR · 1 event in 1 county or zone

A cold front approached the region during the overnight hours of the 11th. An isolated severe thunderstorm developed across southern Penobscot county during the early morning hours in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front approached the region during the overnight hours of the 11th. An isolated severe thunderstorm developed across southern Penobscot county during the early morning hours in advance of the front. The thunderstorm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 10, 11:07 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 10, 11:07 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1207 AM EDT THU JUN 11 2015

.SYNOPSIS...
A FRONTAL SYSTEM WILL CROSS THE REGION THURSDAY. HIGH PRESSURE
BUILDS THURSDAY NIGHT INTO FRIDAY. LOW PRESSURE MOVES INTO THE
AREA FRIDAY NIGHT AND EXITS SATURDAY MORNING. HIGH PRESSURE
RETURNS LATER SATURDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATE 1205 AM EDT: HAVE ADJUSTED TEMPERATURE... DEW POINT AND
WIND BASED ON LATEST OBSERVATIONS. NO OTHER CHANGES

PREVIOUS DISCUSSION...
THE MAIN FORECAST CONCERN FOR THE NEAR TERM IS A COLD FRONT OVER
QUEBEC THAT IS PROGGED TO TRACK EWD ACROSS MAINE LATE TONIGHT AND
THURSDAY. MODELS ARE IN FAIRLY GOOD AGREEMENT BRING SCTD SHOWERS
TO OUR WRN ZONES LATE TONIGHT...WHICH WILL THEN SPREAD EASTWARD
ACROSS THE REST OF OUR CWA ON THURSDAY. WITH DAYTIME
HEATING...INSTABILITY WILL INCREASE ACROSS THE AREA DURING THE DAY
TOMORROW. AS A RESULT...THUNDERSTORMS WILL BECOME MORE
LIKELY...ESPECIALLY BY THURSDAY AFTERNOON. THERE ARE FAIRLY LARGE
DIFFERENCES BETWEEN CAPE VALUES BETWEEN THE NAM AND THE GFS...SO
WILL USE A BLEND OF THE TWO WHICH WILL RESULT IN 0-3KM MUCAPE
VALUES REACHING 1000 J/KG ACROSS OUR ERN AND SRN INLAND ZONES
TOMORROW AFTERNOON. THIS COULD RESULT IN SOME STRONG STORMS WITH
GUSTY WINDS AND SMALL HAIL.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE BUILDS THURSDAY NIGHT INTO FRIDAY WITH LESS HUMID
AIR. LOWS WILL BE IN THE MID TO UPPER 50S. THE NARROW HIGH CROSSES
THE AREA FRIDAY...PROVIDING A LOT OF SUNSHINE AND HIGHS IN THE
UPPER 70S TO LOWER 80S. A WELL-MIXED BOUNDARY LAYER WILL PROVIDE
WIND GUSTS AS HIGH AS 30 MPH...ESPECIALLY IN NORTHERN ZONES. FOR
FRIDAY NIGHT...THE HIGH MOVES QUICKLY TO THE EAST AND A SHORTWAVE
TRAVELS RAPIDLY INTO THE AREA FROM THE GREAT LAKES REGION. THIS
SHORTWAVE WILL AMPLIFY AS IT MOVES ACROSS THE AREA LATER IN THE
NIGHT AND BE ACCOMPANIED BY A DEEPENING SURFACE LOW THAT WILL MOVE
ACROSS THE DOWN EAST REGION EARLY SATURDAY MORNING. STRONG LIFT
WILL GENERATE A SWATH A PERIOD OF HEAVY RAINFALL. IT IS A BIT
EARLY TO NAIL DOWN THE EXACT LOCATION OF THE HEAVIEST RAIN...BUT
HAVE TAKEN A MEAN OF MODEL GUIDANCE AND GENERATED THE HIGHEST POPS
AND QPFS FOR A LINE FROM SOUTHERN PISCATAQUIS TOWARDS SOUTHERN
AROOSTOOK COUNTY. ALONG THIS LINE...OVER AN INCH OF RAIN COULD
FALL LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING. THERE IS ALSO
A CONCERN ABOUT ELEVATED INSTABILITY SOUTH OF THIS LINE FOR
SOUTHERN PENOBSCOT...HANCOCK AND WASHINGTON COUNTIES...BUT WILL
HOLD OFF ON MENTION OF THUNDERSTORMS FOR NOW. THE RAIN WILL MOVE
OUT QUICKLY SATURDAY MORNING...EXITING WASHINGTON COUNTY BY MIDDAY
AND OTHER REGIONS EARLIER. SKIES WILL GENERALLY CLEAR DURING THE
AFTERNOON WITH JUST A FEW AFTERNOON SHOWERS TOWARDS THE CROWN OF
MAINE AS THE COLD UPPER TROUGH CROSSES. HIGHS ON SATURDAY WILL BE
MUCH COOLER WITH READINGS IN THE LOWER 70S AND LOWER HUMIDITY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS THE PREVIOUS SYSTEM DEPARTS HIGH PRESSURE WILL SLIDE EAST
ACROSS THE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT ALLOWING FOR
LIGHT WINDS AND CLEAR SKIES. THE NEXT DISTURBANCE WILL APPROACH
FROM THE WEST ON MONDAY...BRINGING INCREASING RAIN CHANCES LATER
MONDAY INTO TUESDAY MORNING. RIGHT NOW THERE IS GOOD GENERAL MODEL
AGREEMENT ON THIS DISTURBANCE THOUGH THERE ARE STILL SOME MINOR
DIFFERENCES ON TIMING. THE ECMWF IS ABOUT 6 HOURS OR SO AHEAD OF
THE GFS ON TIMING...WITH THE ECMWF HAVING PRECIPITATION ARRIVING A
BIT BEFORE 06Z TUESDAY. GIVEN GOOD AGREEMENT ON THE EXISTENCE OF
THE FEATURE, POPS WERE INCREASED TO 30-40% ACROSS MUCH OF THE
AREA BETWEEN 06Z TUESDAY AND 00Z WEDNESDAY, WITH SLIGHTLY HIGHER
POPS TO THE NORTH.

WINDS WERE INCREASED 5-10 KNOTS IN THE MARINE ZONES ON TUESDAY
AHEAD OF THE LOW AS MODEL WINDS WERE TOO LOW. HIGH PRESSURE
APPEARS LIKELY TO BUILD IN BY THE MIDDLE OF NEXT WEEK...WITH
CLEARING SKIES.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
NEAR TERM: CONDITIONS WILL DETERIORATE LATE TONIGHT AND THURSDAY
MORNING AND SHOWERS AND STORMS OVERSPREAD THE FCST AREA.
PATCHY/AREAS OF FOG ARE ALSO POSSIBLE LATE TONIGHT/EARLY THURSDAY
MORNING. LOCAL IFR/MVFR CONDITIONS ARE POSSIBLE IN THE SHOWERS AND
PATCHY FOG.

SHORT TERM: EXPECT MOSTLY VFR THURSDAY NIGHT INTO SATURDAY. THE
EXCEPTION WILL BE LATER FRIDAY NIGHT INTO EARLY SATURDAY MORNING
WHEN IFR VIS IN HEAVY RAIN IS FORECAST FOR SEVERAL HOURS. EMBEDDED
THUNDERSTORMS WILL BE POSSIBLE FOR BGR AND BHB.

&&

.MARINE...
NEAR TERM: WAVE HEIGHTS WILL STAY JUST BELOW SMALL CRAFT ADVISORY
CRITERIA UNTIL THURSDAY AFTERNOON. THEN WINDS WILL PICK UP ENOUGH
WHERE A SMALL CRAFT ADVISORY FOR SEAS MAY BE NEEDED...POSSIBLY
INTO THURSDAY NIGHT.

SHORT TERM: NO ADVISORIES ARE ANTICIPATED. SOME EARLY MORNING FOG
IS LIKELY FRIDAY AND SATURDAY MORNINGS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
SHORT TERM...
LONG TERM...
AVIATION...MIGNONE/
MARINE...MIGNONE/
Hazardous weather outlook, Jun 11, 2:30 AM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
330 AM EDT THU JUN 11 2015

MEZ001>006-010-120730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
330 AM EDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

THUNDERSTORMS ARE POSSIBLE TODAY. SOME THUNDERSTORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-120730-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
330 AM EDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-015>017-029>032-120730-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
330 AM EDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE AND NORTH
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Caribou radar (KCBW), 150 km away, was scanning. The volume nearest the first event began at 08:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Penobscot

When
June 11, 3:40 AM EST
Where
Penobscot County, 1.2 mi NW of South Corinth
Measured
1 in hail
Reported by
Public
Coordinates
44.980, -69.000

The hail lasted for around a minute.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579648.